Chemically induced hair loss/alopecia
Increased shedding of hair and noticeable hair thinning or baldness (alopecia) are increasingly cited as side effects of exogenous chemicals/drugs. This chapter reviews some drugs implicated as well as mechanisms that may be responsible, describes criteria for defining the mechanism, and proposes animal and human assay models. This background provides the basis of similar judgment as relates to percutaneous penetration (and inhalation) of chemicals at the work site. Hair anatomy: Hair represents complete maturation of follicular matrical cells and is a fully cornified structure that emanates from a follicle and extends above the surface of the skin from varying distances. It has three components: an outer cuticle, a cortex, and an inner medulla. Hair grows in three phases: (1) growing or anagen, (2) involution or catagen, and (3) resting or telogen. Nonchemical-related hair loss: Few endogenous events affecting hair growth are delineated. Extreme starvation or protein deprivation may result in formation of sparse or brittle hair through diminished mitotic activity. Also major systemic insult, such as high fever, major surgery, illness, or trauma may result in hair follicles being thrown into an untimely telogen effluvium. Anagen versus telogen hair loss: Chemicals or medications may either cause excessive hair shedding by precipitating telogen development, directly poison the anagen root, or work in other undetermined ways. The phase of hair loss may be determined by examining the shed or easily plucked hair. Proving that alopecia in an individual is caused by a chemical/drug may be difficult; the most conclusive demonstration of chemical-/drug-related hair loss is reproduction of hair loss with repeated administration of the putative materials. However, the pathobiology of the response of the human hair follicle to chemotherapy is largely unknown. Hair loss is discussed in detail. Among the subjects of discussion are types of hair loss (e.g., anagen, medications precipitating telogen), chemicals causing hair loss (e.g., antimitotic agents, phenyl glycidyl ether), medications causing hair loss of unknown type (e.g., antithyroid drugs), medications possibly associated with hair loss, as well as chemically induced cosmetic alopecia, and typical scenarios in alleged occupational hair loss.
Li, Becky S.; Maibach, Howard I.; and Yamaguchi, Ian, "Chemically induced hair loss/alopecia" (2019). College of Medicine Faculty Publications. 343.